Mississippi, 2002

Funnel Cloud in Mississippi, March 31, 2002

March 31, 2002 · NWS LIX · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 31, 10:00 AM CST, 15 minutes earlier.

Area forecast discussion, Mar 31, 10:00 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1000 AM CST SUN MAR 31 2002

ZONES UPDATED TO ELIMIATE SEVERE WORDING AND CLEAN OUT POPS IN
WESTERN ZONES THIS MORNING AND EASTERN ZONES THIS AFTERNOON.

.NEW...NONE
LA.....NONE.
MS.....NONE.

In the hours before

Special weather statement, Mar 31, 6:20 AM CST, 3 hours 55 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-311700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
620 AM CST SUN MAR 31 2002

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE EXITING NORTHEAST TEXAS EARLY THIS
MORNING WILL MOVE ACROSS LOUISIANA TODAY AND EXIT MISSISSIPPI
TONIGHT. A FRONTAL BOUNDARY EXTENDING FROM NORTHEAST TEXAS INTO THE
NORTHWEST GULF WATERS AT DAYBREAK WILL CONTINUE TO PUSH EAST IN
CONJUNCTION WITH THE UPPER LEVEL SYSTEM. THIS FRONTAL BOUNDARY IS
EXPECTED ALONG A MCCOMB MISSISSIPPI-ATCHAFALAYA BAY LINE EARLY THIS
AFTERNOON AND THEN TO A PASCAGOULA MISSISSIPPI TO BURAS LOUISIANA
LINE EARLY THIS EVENING.

.THUNDERSTORMS...
ALTHOUGH THE UPPER LEVEL DISTURBANCE WILL BE WEAKENING AS IT MOVES
ACROSS LOUISIANA TODAY...THIS SYSTEM WILL STRENGTHEN ATMOSPHERIC
WINDS. IN ADDITION TO THESE STRENGTHENING WINDS...THE ATMOSPHERE
WILL CONTINUE TO DESTABILIZE TODAY AS DAYTIME TEMPERATURES WARM INTO
THE UPPER 70S AHEAD OF THE FRONT AND THE UPPER LEVEL DISTURBANCE
BRINGS COOLER TEMPERATURES INTO THE UPPER LEVELS OF THE ATMOSPHERE.
THIS COMBINATION OF INGREDIENTS WILL ALLOW FOR THE CONTINUED
DEVELOPMENT OF STRONG THUNDERSTORMS ACROSS SOUTHEAST LOUISIANA AND
SOUTHERN MISSISSIPPI TODAY WITH SOME STORMS POSSIBLY SEVERE MAINLY
NORTH OF INTERSTATE 12. THE STRONGER THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING STRONG DAMAGING WINDS...LARGE HAIL...TORRENTIAL
RAINFALL AND FREQUENT LIGHTNING.

.ACTIONS...
EMERGENCY MANAGEMENT PERSONNEL AND LAW ENFORCEMENT OFFICIALS NEED TO
MONITOR FURTHER UPDATES AND STATEMENTS AND PEOPLE ARE URGED TO
REVIEW SEVERE WEATHER SAFETY PLANS AT THIS TIME. YOU CAN ACCESS
INFORMATION CONCERNING THIS POTENTIAL SEVERE WEATHER EVENT BY
VISITING OUR LOCAL WEB SITE OR BY MONITORING NOAA WEATHER RADIO AND
OTHER LOCAL MEDIA OUTLETS.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).
Local storm report, Mar 31, 8:50 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
850 AM CST SUN MAR 31 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 AM    VENTRESS                  LA   WIND DAMAGE
03/31/02   POINTE COUPEE                  ALONG HIGHWAY 414-ROOF
                                          DAMAGE TO A BARN WITH A
                                          HORSE TRAILER THROWN INTO A
                                          TREE POWER LINES DOWN AND
                                          TREES SNAPPED OFF AT THEIR
                                          TOPS A TREE FELL ON AN
                                          ABANDONED HOUSE CAUSING
                                          HEAVY DAMAGE. REPORTED BY
                                          SHERIFFS DEPARTMENT

0610 AM    2.5 E BAKER               LA   WIND DAMAGE
03/31/02   EAST BATON ROUGE               TREES AND POWER LINES DOWN
                                          IN THE COMITE DRIVE AREA.
                                          REPORTED BY OFFICE OF
                                          EMERGENCY MANAGEMENT

0820 AM    RIO                       LA   1.00 INCH HAIL
03/31/02   WASHINGTON                     REPORTED BY SHERIFFS
                                          DEPARTMENT

0820 AM    RIO                       LA   WIND DAMAGE
03/31/02   WASHINGTON                     WINDS ESTIMATED AT 80
                                          KNOTS BY SHERIFFS DEPUTY
                                          TWISTED TOPS OFF OF TREES
                                          ALONG HIGHWAY 1074 REPORTED
                                          BY SHERIFFS DEPARTMENT

0815 AM    10 E FRANKLINTON          LA   .75 INCH HAIL
03/31/02   WASHINGTON                     REPORTED BY SHERIFFS
                                          DEPARTMENT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Hancock

When
March 31, 10:15 AM CST
Where
Hancock County, Clermont Harbor
Reported by
LAW ENFORCEMENT
Coordinates
30.394, -89.475 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286528.